Winter Storm, Mower
- When
- January 21, 11:00 AM CST to January 22, 12:00 PM CST
- Where
- Mower forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
A winter storm produced widespread heavy snow across southeast Minnesota, with accumulations of 6 to 10 inches. 0 inches at Dodge Center (Dodge County) and Rollingstone (Winona County).
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A winter storm produced widespread heavy snow across southeast Minnesota, with accumulations of 6 to 10 inches. Some of the higher amounts reported by weather observers included 10.0 inches at Winona (Winona County), 9.6 inches at Stewartville (Olmsted County), 9.3 inches at Rochester (Olmsted County) and 9.0 inches at Dodge Center (Dodge County) and Rollingstone (Winona County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 21, 3:20 AM CST, 7 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
320 AM CST FRI JAN 21 2005
.SHORT TERM...THROUGH SUNDAY NIGHT
PRIMARY FORECAST CHALLENGES WERE ASSOCIATED WITH THE WINTER STORM
THIS AFTERNOON INTO SATURDAY MORNING. CONCERNS WERE CENTERED MOSTLY
ON SNOWFALL AMOUNTS...THEN STRONG WINDS ON BACKSIDE OF THE SYSTEM.
EARLY MORNING SURFACE ANALYSIS HAD HIGH PRESSURE NORTH OF THE GREAT
LAKES...WHILE LOW PRESSURE WAS ADVANCING INTO THE NORTHERN ROCKIES.
IN THE UPPER ATMOSPHERE...WATER VAPOR IMAGERY INDICATED SHORT WAVE
MOVING TOWARD LAKE WINNIPEG...AS ANOTHER SHORT WAVE WAS CROSSING
THE PACIFIC NORTHWEST. RADAR LOOP FROM KMVX AND KABR INDICATED WHAT
APPEARS TO BE A BAND OF SNOW DEVELOPING FROM WEST CENTRAL MN INTO
CENTRAL NORTH DAKOTA ASSOCIATED WITH MID LEVEL FRONTOGENETIC
FORCING ESTABLISHING ITSELF AHEAD OF APPROACHING WAVE.
00Z JANUARY 21ST GFS AND ETA WERE IN FAIRLY GOOD AGREEMENT WITH
SURFACE AND UPPER LEVEL FEATURES ASSOCIATED WITH VIGOROUS SYSTEM TO
MOVE THROUGH THE FORECAST AREA DURING NEXT 24-36HRS. BY 72HRS...THE
ETA AND GFS DIFFERED SIGNIFICANTLY ON 850MB TEMPERATURE STRUCTURE
WITH NEXT WAVE. THE ETA HAD READINGS RISING TO 1C-3C BY 00Z
MONDAY...WHILE GFS FOR SAME TIME FRAME HAD VALUES OF 0C-MINUS 3C.
IMPACT ON THE FORECAST WILL BE NECESSITY TO INTRODUCE PRECIPITATION
ON SUNDAY IN NORTH CENTRAL AND CENTRAL WI...AS WELL AS QUESTION OF
PRECIPITATION TYPE.
TODAY INTO THIS EVENING...CONFIDENCE HIGH THAT HEAVY SNOWFALL EVENT
WILL OCCUR. TIME/HEIGHT CROSS SECTIONS INDICATED IMPRESSIVE LARGE
SCALE ASCENT MAXIMIZES OVER THE FORECAST AREA BETWEEN 18Z-06Z.
DENDRITIC SNOW CRYSTAL GROWTH SHOULD BE MAXIMIZED IN THIS TIME FRAME
AS MINUS 15C ISOTHERM SHOULD BE JUXTAPOSED WITH STRONGEST UPWARD
VERTICAL MOTIONS. OTHER FORCING PARAMETERS WHICH POINT TO HEAVY
SNOWFALL WERE 300MB UPPER LEVEL DIVERGENCE...ALONG WITH DEEP Q-G
CONVERGENCE. MOISTURE CERTAINLY NOT A PROBLEM...WITH MIXING RATIO OF
3-4G/KG AND STRONG ISENTROPIC LIFT IN THE 280K-290K LAYER. TOTAL
SNOWFALL AMOUNTS OF 6 TO 10 INCHES APPEAR REASONABLE.
LATE TONIGHT INTO SATURDAY MORNING...Q-G CONVERGENCE SUGGESTS AN
ABATEMENT OF THIS FORCING BETWEEN 06Z-12Z...WHICH SHOULD CAUSE THE
SNOW TO TAPER OFF. IN ADDITION AND MORE IMPORTANTLY...PRESSURE
GRADIENT TIGHTENS CONSIDERABLY FROM 06Z-18Z. RESULT SHOULD BE STRONG
NORTHERLY WINDS...ESPECIALLY OVER THE FLAT TERRAIN OF SOUTHEAST MN
AND NORTHEAST MN. IN FACT...WIND GUSTS IN THESE LOCATIONS COULD
REACH AS HIGH AS 40 MPH. THIS FACT COMBINED WITH FRESH SNOW COVER
MAY RESULT IN BLIZZARD-LIKE CONDITIONS FOR THE AFOREMENTIONED
LOCATIONS...AS WELL AS THE RIDGETOPS OF SOUTHWEST WI.
BASED ON EXPECTED HEAVY SNOWFALL...ALONG WITH STRONG NORTHERLY WINDS
ON THE TAIL END OF THIS SYSTEM INTO SATURDAY AFTERNOON...WE WILL
ISSUE A WINTER STORM WARNING EFFECTIVE FROM 18Z TODAY THROUGH 21Z
SATURDAY.
SUNDAY AND SUNDAY NIGHT...GFS AND ETA BOTH INDICATED ANOTHER WAVE
WILL MOVE ACROSS THE GREAT LAKES. THERE APPEARS TO BE STRONG WARM
AIR ADVECTION AND DECENT Q-G CONVERGENCE TO PRODUCE LIGHT QPF
GENERALLY OVER PORTIONS OF NORTH CENTRAL AND CENTRAL WI. AS
MENTIONED EARLIER...PRECIPITATION TYPE COULD BE A FACTOR IF ETA
VERIFIES. AT THIS TIME...CHOSE TO LET SUBSEQUENT FORECASTS ADDRESS
DETAILS RELATED TO THIS SYSTEM AS CONFIDENCE NOT HIGH ENOUGH TO
EFFECT ANY CHANGES TO DATA BASE AT THIS TIME.
.LONG TERM...MONDAY THROUGH THURSDAY
OVERALL UPWARD TREND IN TEMPERATURES EXPECTED THIS PERIOD AS STORM
TRACK SHIFTS FURTHER NORTHWARD. CURRENT DATA BASE REFLECTED THIS
WELL...SO THERE WERE NO CHANGES MADE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM NOON TODAY TO 3 PM SATURDAY
WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042
WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
MN...WINTER STORM WARNING FROM NOON TODAY TO 3 PM SATURDAY
MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...WINTER STORM WARNING FROM NOON TODAY TO 3 PM SATURDAY
IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
THOMPSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 454 AM CST FRI JAN 21 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-221200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 454 AM CST FRI JAN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST AND CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL PRODUCE BETWEEN 6 AND 10 INCHES OF SNOW ACROSS THE AREA BY SATURDAY MORNING. THE HEAVIEST SNOW WILL FALL FROM THIS AFTERNOON THROUGH MIDNIGHT TONIGHT. IN ADDITION...THE NORTHWEST WINDS WILL PRODUCE SUSTAIN WINDS IN THE 15 TO 30 MPH RANGE WITH GUSTS TO 40 MPH AFTER MIDNIGHT TONIGHT. THIS WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG NORTHWEST WINDS WILL CONTINUE TO CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW INTO SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY SNOWFALL REPORTS AND WIND GUSTS WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433487, 5433488, 5433489, 5433490, 5433491, 5433492, 5433493.